Cognitive dysfunction associated with naproxen and ibuprofen in the elderly

James Goodwin, M. Regan

Research output: Contribution to journalArticle

82 Citations (Scopus)

Abstract

The authors identified 8 patients over 65 years of age who in the previous year had started receiving either naproxen or ibuprofen and who experienced cognitive dysfunction or personality change after initiation of the drug. In all patients the symptoms of cognitive dysfunction and personality change cleared within 2 weeks of cessation of the nonsteroidal drugs. Their experience would suggest that such symptoms do occur as a result of NSAID (nonsteroidal anti-inflammatory drugs), that these symptoms are more common in elderly patients, and that physicians should actively question their patients about such symptoms in order not to miss a correctable cause of mental deterioration or personality change.

Original languageEnglish (US)
Pages (from-to)1013-1015
Number of pages3
JournalArthritis and Rheumatism
Volume25
Issue number8
StatePublished - 1982
Externally publishedYes

Fingerprint

Naproxen
Ibuprofen
Personality
Pharmaceutical Preparations
Anti-Inflammatory Agents
Physicians
Cognitive Dysfunction

ASJC Scopus subject areas

  • Immunology
  • Rheumatology

Cite this

Cognitive dysfunction associated with naproxen and ibuprofen in the elderly. / Goodwin, James; Regan, M.

In: Arthritis and Rheumatism, Vol. 25, No. 8, 1982, p. 1013-1015.

Research output: Contribution to journalArticle

@article{2dcbc7b6c79643ca8b314bcc612d05bc,
title = "Cognitive dysfunction associated with naproxen and ibuprofen in the elderly",
abstract = "The authors identified 8 patients over 65 years of age who in the previous year had started receiving either naproxen or ibuprofen and who experienced cognitive dysfunction or personality change after initiation of the drug. In all patients the symptoms of cognitive dysfunction and personality change cleared within 2 weeks of cessation of the nonsteroidal drugs. Their experience would suggest that such symptoms do occur as a result of NSAID (nonsteroidal anti-inflammatory drugs), that these symptoms are more common in elderly patients, and that physicians should actively question their patients about such symptoms in order not to miss a correctable cause of mental deterioration or personality change.",
author = "James Goodwin and M. Regan",
year = "1982",
language = "English (US)",
volume = "25",
pages = "1013--1015",
journal = "Arthritis and Rheumatology",
issn = "2326-5191",
publisher = "John Wiley and Sons Ltd",
number = "8",

}

TY - JOUR

T1 - Cognitive dysfunction associated with naproxen and ibuprofen in the elderly

AU - Goodwin, James

AU - Regan, M.

PY - 1982

Y1 - 1982

N2 - The authors identified 8 patients over 65 years of age who in the previous year had started receiving either naproxen or ibuprofen and who experienced cognitive dysfunction or personality change after initiation of the drug. In all patients the symptoms of cognitive dysfunction and personality change cleared within 2 weeks of cessation of the nonsteroidal drugs. Their experience would suggest that such symptoms do occur as a result of NSAID (nonsteroidal anti-inflammatory drugs), that these symptoms are more common in elderly patients, and that physicians should actively question their patients about such symptoms in order not to miss a correctable cause of mental deterioration or personality change.

AB - The authors identified 8 patients over 65 years of age who in the previous year had started receiving either naproxen or ibuprofen and who experienced cognitive dysfunction or personality change after initiation of the drug. In all patients the symptoms of cognitive dysfunction and personality change cleared within 2 weeks of cessation of the nonsteroidal drugs. Their experience would suggest that such symptoms do occur as a result of NSAID (nonsteroidal anti-inflammatory drugs), that these symptoms are more common in elderly patients, and that physicians should actively question their patients about such symptoms in order not to miss a correctable cause of mental deterioration or personality change.

UR - http://www.scopus.com/inward/record.url?scp=0020327969&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020327969&partnerID=8YFLogxK

M3 - Article

VL - 25

SP - 1013

EP - 1015

JO - Arthritis and Rheumatology

JF - Arthritis and Rheumatology

SN - 2326-5191

IS - 8

ER -